Tornadoes · United States · Alabama · 2005
F0 tornado, Wetumpka, Alabama, November 28, 2005
This F0 tornado ran 0.1 miles across Elmore County on November 28, 2005, touching down at 7:30 PM CST and reaching 30 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 28, 2005
- Touchdown
- 7:30 PM CST (01:30 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Elmore County
- Touchdown point
- 32.720, -86.220
- Lift-off point
- 32.720, -86.220
- Record number
- 522
What the Weather Service recorded
National Weather Service meteorologists surveyed the damage that affected a small area just west of Weoka. It has been determined that the damage was the result of a tornado. The tornado has been rated an F0 on the Fujita Damage Intensity Scale. A weak tornado briefly touched down near the intersection of Woods Road and Grass Farm Road. This location is approximately 1.4 miles southwest of Weoka or 11.7 miles north of Wetumpka. A few trees were snapped off along the short path. The tornado damage path was only 0.1 miles long and 30 yards wide at its widest point. The tornado was on the ground at 730 PM CST. Begin/End: 32.7121/86.2078
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
22 minutes of warning. NWS BMX issued a tornado warning for this county at 01:08 UTC, 22 minutes before the tornado touched down, in force until 01:45 UTC.
The county was under a tornado watch, issued at 23:40 UTC and running to 03:59 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:05 UTC | 00:00 UTC | Wind Advisory | BMX |
| 15:57 UTC | 23:40 UTC | Tornado Watch | BMX |
| 17:51 UTC | 18:15 UTC | Tornado Warning | BMX |
| 23:40 UTC | 03:59 UTC | Tornado Watch | BMX |
| 01:08 UTC | 01:45 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Nov 28, 2:45 PM CST, 4 hours 45 minutes earlier.
Area forecast discussion, Nov 28, 2:45 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CST MON NOV 28 2005 .SHORT TERM...COLD FRONT ACROSS THE WESTERN SECTIONS OF THE AREA WILL MOVE RAPIDLY EAST-SOUTHEAST THROUGHOUT THE NIGHT AND EXIT THE SOUTHEAST SECTIONS EARLY ON TUESDAY. WILL FORECAST SHOWERS AND THUNDERSTORMS LIKELY ACROSS THE EASTERN SECTIONS AHEAD OF THE FRONT AND THEN TAPER POPS WESTWARD. WILL NEED TO MENTION SOME SEVERE STORMS POSSIBLE THIS EVENING ACROSS THE EAST. SMALL POPS ACROSS THE SOUTHEAST SECTIONS EARLY TUESDAY...BUT MUCH DRIER AIR WILL OVERSPREAD THE AREA THROUGH THE DAY. OVERNIGHT LOWS TONIGHT IN THE 40S NORTH AND 50S SOUTH. MUCH COOLER ON TUESDAY WITH READINGS IN THE 50S NORTH AND 60S SOUTH. WEDNESDAY THROUGH FRIDAY...RATHER QUIET PERIOD ACROSS THE AREA AS WEAK HIGH PRESSURE REMAINS IN PLACE. RE-ENFORCING SURGE OF COOLER AIR POSSIBLE ON THURSDAY AS DRY WEAK FRONT APPROACHES FROM THE NORTH. HIGH TEMPERATURES MAINLY IN THE 50S NORTH AND 60S SOUTH. OVERNIGHT LOWS MAINLY IN THE 30S. .LONG TERM...(SATURDAY THROUGH MONDAY)...MOIST SOUTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE AREA. WILL GO WITH SLIGHT CHANCE POPS FOR NOW. STRONGER SYSTEM WILL APPROACH THE AREA JUST BEYOND THIS PERIOD. HIGH TEMPERATURES MAINLY IN THE 50 NORTH AND 60S SOUTH SATURDAY AND IN THE 60S AREA-WIDE SUNDAY AND MONDAY. OVERNIGHT LOWS IN THE 30S NORTH AND 40S SOUTH SATURDAY AND IN THE 40S AREA- WIDE SUNDAY AND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 47 56 28 56 / 70 10 10 0 ANNISTON 49 58 33 56 / 70 10 10 0 BIRMINGHAM 46 57 33 57 / 60 10 10 0 TUSCALOOSA 46 59 31 59 / 30 10 10 0 CALERA 47 57 33 58 / 60 10 10 0 AUBURN 51 59 37 60 / 70 20 10 0 MONTGOMERY 49 61 32 60 / 70 10 10 0 TROY 53 62 32 61 / 70 20 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 50
Hazardous weather outlook, Nov 28, 5:18 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 518 PM CST MON NOV 28 2005 ALZ011>015-017>050-291230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 518 PM CST MON NOV 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...HAIL AND DAMAGING WIND ARE POSSIBLE FOR PORTIONS OF CENTRAL ALABAMA ALONG AND SOUTHEAST OF A LINE FROM SELMA...CLANTON...TALLADEGA...ANNISTON...TO HEFLIN. THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS WESTERN ALABAMA NORTHWEST OF THIS SAME LINE. THE SEVERE WEATHER THREAT WILL END IMMEDIATELY BEHIND THE FRONT. IN ADDITION...AHEAD OF THE FRONT...BREEZY SOUTHERLY WINDS WILL BE SUSTAINED AT TIMES AROUND 25 MPH. A FEW WIND GUSTS WILL APPROACH 35 MPH...ESPECIALLY IN THE HIGHER ELEVATIONS AND ON OPEN WATERWAYS. THEREFORE...A WIND ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THROUGH TONIGHT ACROSS SOUTHEAST PORTIONS OF ALABAMA.
In the hours before
Local storm report, Nov 28, 5:59 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CST MON NOV 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 10 N SELMA 32.56N 87.03W
11/28/2005 DALLAS AL AMATEUR RADIO
ROOF DAMAGE - CNTY RD 37 AND 222
&&
MBAERLocal storm report, Nov 28, 6:02 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CST MON NOV 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 10 N SELMA 32.56N 87.03W
11/28/2005 DALLAS AL AMATEUR RADIO
ROOF DAMAGE - CNTY RD 37 AND 222...LIKELY DELAYED RPT
&&
MBAERLocal storm report, Nov 28, 6:05 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CST MON NOV 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TORNADO N ONEONTA 33.95N 86.47W
11/28/2005 BLOUNT AL EMERGENCY MNGR
ROOF DAMAGE - 5940 CNTY RD 36 IN SUSAN MOORE
COMMUNITY...LIKELY DELAYED RPT...COR. FOR LOCATION
&&
MBAERSpecial weather statement, Nov 28, 6:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 624 PM CST MON NOV 28 2005 ALZ040-041-290100- AUTAUGA-DALLAS- 624 PM CST MON NOV 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS AND AUTAUGA COUNTIES UNTIL 700 PM CST... ...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 624 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTH OF SELMA...MOVING NORTHEAST AT 45 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TYLER...SELMA...JONES AND BILLINGSLEY THROUGH 700 PM CST. THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. ANOTHER THREAT FROM THIS STORM IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Nov 28, 6:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CST MON NOV 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 15 NE SELMA 32.57N 86.85W
11/28/2005 AUTAUGA AL EMERGENCY MNGR
TREES DOWN CNTY RDS 222, 37, 39, 16. STRUCTURAL DAMAGE
MOBILE HOME, SHED, CHURCH ON CNTY RD 222. SEE EARLIER
REPORT 10N SELMA.
&&
MBAERLocal storm report, Nov 28, 7:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CST MON NOV 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TORNADO 2 N AUTAUGAVILLE 32.46N 86.66W
11/28/2005 AUTAUGA AL EMERGENCY MNGR
FENCE DOWN AND DAMAGE TO A SHED NEAR COUNTY ROAD 13
0658 PM TORNADO 1 N AUTAUGAVILLE 32.45N 86.66W
11/28/2005 AUTAUGA AL EMERGENCY MNGR
POSSIBLE TORNADO. TREES AND POWER LINES DOWN.
&&
STEFKOVICHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 00:00Z
1.5 hours before the tornado, 73 km from the path. November 29, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -19337 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
- 0-3 km lapse rate
- 4.0 K/km
Birmingham, AL (KBMX), 12:00Z
10.5 hours after it, 73 km from the path. November 29, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -113532 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -113 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.2 K/km
The surface observations
Alexander City (ALX), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:40 UTC | 68 | 64.4 | 140° 9 kt | 20 | 1006.4 | VCTS |
| 00:00 UTC | 68 | 64.4 | 160° 9 kt | 21 | 1006.8 | VCTS |
| 00:20 UTC | 68 | 64.4 | 140° 9 kt | 17 | 1006.1 | VCTS |
| 00:40 UTC | 68 | 64.4 | 160° 16 kt | 21 | 1006.1 | VCTS |
| 01:00 UTC | 68 | 66.2 | 150° 11 kt | 23 | 1007.1 | VCTS |
| 01:20 UTC | 68 | 66.2 | 170° 9 kt | 18 | 1007.1 | TS |
| 01:40 UTC | 68 | 66.2 | 150° 9 kt | 20 | 1007.5 | -TSRA |
| 02:20 UTC | 60.8 | 59 | 290° 7 kt | 15 | 1008.5 | +TSRA |
| 02:40 UTC | 59 | 55.4 | 240° 5 kt | 1009.1 | -VCTSRA | |
| 03:00 UTC | 57.2 | 53.6 | 280° 5 kt | 1009.5 | -TSDZ | |
| 03:20 UTC | 57.2 | 55.4 | 300° 8 kt | 1009.1 | +TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:46 UTC | TORNADO | 1 N Autaugaville | Autauga, AL | SIGNIFICANT DEBRIS FIELD. CNTY RD 165 MINOR STRUCTURE DAMAGE. MAJOR POWER LINES AND TREES DOWN. |
| 00:54 UTC | TORNADO 0 | Autaugaville | Autauga, AL | NUMEROUS SUBSTANIAL TREES SNAPPED AND UPROOTED. A GARAGE ATTACHED TO A MOBILE HOME WAS BLOWN AWAY. VINYL SIDING DAMAGE TO A HOUSE AND A FENCE DOWN. A STORAGE SHED DESTROYED. ROOF DAMAGE TO A SUBSTANTIAL LARGE STEEL STRUC |
| 00:54 UTC | TORNADO | 2 N Autaugaville | Autauga, AL | FENCE DOWN AND DAMAGE TO A SHED NEAR COUNTY ROAD 13 |
| 00:58 UTC | TORNADO | 1 N Autaugaville | Autauga, AL | POSSIBLE TORNADO. TREES AND POWER LINES DOWN. |
| 01:30 UTC | TORNADO 0 | 14 N Wetumpka | Elmore, AL | FEW TREES SNAPPED AND UPROOTED 1 SW WEOKA ON CR80 |
| 01:46 UTC | TORNADO 1 | 2 W Equality | Coosa, AL | SEVERAL PINE TREES WERE SNAPPED ALONG COUNTY ROAD 2. ONE HOUSE SUSTAINED ROOF DAMAGE AND A POOL SHED WAS DESTROYED. THE TORNADO WAS 1000 YARDS LONG AND 150 YARDS WIDE. |
| 02:06 UTC | TSTM WND DMG | 2 W Jacksons' Gap | Tallapoosa, AL | SEVERAL TREES HAD FALLEN ACROSS A ROAD IN THE PECKERWOOD COMMUNITY |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of November 28, 2005
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 28 | 1:24 AM CST | F0 | West Carroll Parish, LA | 0.5 | 30 | $50,000 | ||
| November 28 | 1:56 AM CST | F0 | Washington, MS | 1.0 | 30 | $50,000 | ||
| November 28 | 2:10 PM CST | F0 | Jefferson, AL | 0.1 | 30 | $20,000 | ||
| November 28 | 2:40 PM CST | F0 | Jefferson, AL | 0.4 | 75 | $40,000 | ||
| November 28 | 4:53 PM CST | F0 | Dallas, AL | 5.8 | 50 | $30,000 | ||
| November 28 | 6:41 PM CST | F0 | Autauga, AL | 5.4 | 150 | $30,000 | ||
| November 28 | 7:44 PM CST | F1 | Coosa, AL | 0.4 | 150 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.